|Holiday now resistance??
Apr 11, 2008
Hello Doctor,I live in the UK, I have been on a drug holiday from truvada and sustiva for 18 months. My CD4 has dropped from 800 to 330 in 20 months, my viral load from undetectable to 750,000. I re-started the same truvada and sustiva three weeks after my last bloodworks at 330, viral load 750000. After 10 days on pills I had a blood test and my CD4 had dropped to 240, and my glucose was high at 8.2 ( highest ever) does this mean I have developed resistance and why has my glucose level gone up?? I am stil awaiting my viral load and resistance test but am worried. thankyou.
Response from Dr. Sherer
There are many ups and downs for people living with HIV, and dealing with the many uncertainties of treatment monitoring is one of them. Ten days is too early to characterize your response to the resumption of your previous regimen, and you and your doctor will want to look at the trends in the viral load more than the CD4 for evidence of a short-term response. You can ask your doctor what the percent of CD4 cells was as well, as that result is often less susceptible to short term ups and downs than the absolute number of CD4 cells.
A single blood test showing a glucose elevation does not diagnose diabetes by itself, but that is an abnormally high value. You did not say whether the test was done when you were in a fasted state. You and your doctor will want to repeat the blood sugar level when you are in the fasted state. The possibility of diabetes is unrelated to whether or not you have drug resistance to your current regimen.
For the time being, just stay calm and await the test results, i.e. the viral load and resistance test, and a repeat blood sugar. THere is an excellent chance that you will still respond to the same regimen that you responded to before you stopped treatment. If you do have resistance to one or more of the drugs in the regimen, there are good second line treatments that are available to you.
It would also be a good time to learn from your doctor about diabetes and conditions that can aggravate diabetes, or lead to diabetes, such as obesity and a sedentary lifestyle. This would be a good time to take up some of the behavioral and life style changes that are healthy for people with diabetes, people with some level of insulin resistance, people with obsesity, people with lipid elevations, and people with sedentary life styles. These include more regular exercise, i.e. every day, cessation of smoking (if you happen to smoke), and a healthier diet.
Finally, there is mounting evidence against treatment interruptions. The surprising observation in the SMART study, in which people were randomized into one group in which treatment was started and maintained throughout the study, while the other group stopped (or did not start) their ART when the CD4 cells were over 350 cells/ml and started back on ART once their CD4 cells were below 250 cells/ml, was that the treatment interruption (DC)group did worse in two ways:
First, there were 2.5 times more HIV-related events in the DC group, which was expected.
Second, there were more 2 times more non-HIV related events such as heart disease, renal disease, and liver disease, in the DC group compared to the group that remained on treatment. This was unexpected, as it was thought that some of these complications might be a consequence of the treatment itself, rather than HIV alone.
We are understanding now that HAART not only is beneficial for the control of HIV disease, lowering viral load, and increasing CD4 cells; HAART is also beneficial because it reduces the risk of non-HIV events like heart disease, liver disease, and renal disease. There is some evidence in the literature that this is due to HAART's ability to reduce inflammation and the markers of inflammation, as well as endothelial activation and markers of endothelial activation, both of which have been associated with an increased risk of ischemic heart disease when elevated.
If a patient in my clinic expressed an interest in a drug holiday, for reasons that I understand completely and with which I am sympathetic, I am careful to explain the medical evidence that suggests that the practice carries some risks, and I advise against it.
The other major reason to be concerned about treatment holidays is that each interruption does increase the risk of developing drug resistance, and this is particularly true of regimens that contain NNRTIs.
I suggest that you talk to your doctor about your concerns and these respones.
Decrease in percentage
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Fever After Vaginal Sex Worried I Have HIV
- Hpv After Breast Sucking Sign Of HIV AIDS
- Hpv After Licking Penis Sign Of HIV AIDS
- Shingles After Eating Sperm Worried I Have HIV
- Sinus Infection After Swallowing Cum Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.